Alert archive / Michigan / Tornado Warnings in 1998
Tornado Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 21, 1998, 7:15 AM EDT for Jackson County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1998, 7:15 AM EDT (11:15 UTC)
- Expired
- Jul 21, 1998, 8:05 AM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Jackson County, MI
The radar
The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:30 AM EDT | Thunderstorm Wind | Jackson, MI | The Jackson Citizen Patriot newspaper reported tree limbs and power lines were downed across Jackson County. According to the Patriot, the Jackson County Road Commission reported tree limbs downed on Pulaski, Lansing, Sargent, and County Farm Roads, with most |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WFUS1 KGRR 211116 RRA TORGRR MIC075-211205- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 715 AM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 805 AM EDT * AT 713 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A DEVELOPING TORNADO 5 MILES WEST OF JACKSON MOVING SOUTHEAST AT 40 MPH. * THE STORM PRODUCING THE TORNADO WILL BE NEAR... JACKSON AROUND 720 AM EDT CLARK LAKE AROUND 730 AM EDT OAK POINT AROUND 730 AM EDT BROOKLYN AROUND 735 AM EDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. GREENE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 11:30 PM EDT, 7 hours 45 minutes earlier.
Area forecast discussion, Jul 20, 11:30 PM EDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 PM EDT MON JUL 20 1998 AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES TO WEAKEN. SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH AT SAME TIME. STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT. WDM
In the hours before
Special weather statement, Jul 21, 6:50 AM EDT, 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 AM EDT TUE JUL 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A WARM FRONT EXTENDS FROM NORTHERN INDIANA TO NORTHWEST ILLINOIS TO SOUTHERN MINNESOTA THIS MORNING. ADDITIONALLY, A COLD FRONT EXTENDS FROM EASTERN MINNESOTA TO NORTHEAST NEBRASKA. THIS COLD FRONT WILL MOVE EAST TODAY INTO WEST CENTRAL LOWER MICHIGAN THIS AFTERNOON WITH THE SOUTH PORTION OF THE FRONT STALLING OVER SOUTHEAST WISCONSIN AND NORTHERN ILLINOIS. DEWPOINTS AHEAD OF THE FRONT WILL RISE INTO THE LOWER TO MID 70S ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND CREATE A VERY UNSTABLE AIR MASS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN DURING THE EARLY TO MID AFTERNOON. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY WITH THE PRIMARY THREAT DURING THE AFTERNOON. THE THUNDERSTORMS THAT DEVELOP WILL MOVE EAST AT 35 TO 45 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, Jul 21, 6:50 AM EDT, 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 AM EDT TUE JUL 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A WARM FRONT EXTENDS FROM NORTHERN INDIANA TO NORTHWEST ILLINOIS TO SOUTHERN MINNESOTA THIS MORNING. ADDITIONALLY, A COLD FRONT EXTENDS FROM EASTERN MINNESOTA TO NORTHEAST NEBRASKA. THIS COLD FRONT WILL MOVE EAST TODAY INTO WEST CENTRAL LOWER MICHIGAN THIS AFTERNOON WITH THE SOUTH PORTION OF THE FRONT STALLING OVER SOUTHEAST WISCONSIN AND NORTHERN ILLINOIS. DEWPOINTS AHEAD OF THE FRONT WILL RISE INTO THE LOWER TO MID 70S ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND CREATE A VERY UNSTABLE AIR MASS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN DURING THE EARLY TO MID AFTERNOON. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY WITH THE PRIMARY THREAT DURING THE AFTERNOON. THE THUNDERSTORMS THAT DEVELOP WILL MOVE EAST AT 35 TO 45 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 61 min |
| Jul 20, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 46 min |
| Jul 20, 10:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 48 min |
| Jul 21, 3:19 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 46 min |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 46 min |
| Jul 21, 6:00 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 50 min |
| Jul 21, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 46 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 66 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 65 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 62 min |
| Jul 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 66 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Jul 21, 5:07 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 35 min |
| Jul 21, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 51 min |
| Jul 21, 5:35 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 33 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 33 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 34 min |
Nearby
Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.